Skip to main content
Close

Complementary and Alternative Medication FAQs

Q: A few of my patients have asked me about flaxseed to prevent hot flushes while they are on tamoxifen. Should I recommend it?


Flaxseed has multiple mechanisms of action and may act as a phytoestrogen. It may antagonize tamoxifen or even stimulate breast cancer growth. Explain to your patients that this is a controversial area, with limited and conflicting evidence for both efficacy and safety. Because the safety is unknown, the current BC Cancer recommendation is cautious. We advise against the use of any phytoestrogen supplements during chemotherapy or radiation treatments. This recommendation applies to flaxseed, as well as other supplements such as black cohosh, dong quai, evening primrose, red clover, soy, and others. However, food sources of phytoestrogens generally do not need to be restricted during treatment. Recent evidence suggests that flaxseed is safe when used in moderation (such as 1-2 tablespoons ground flaxseed per day) and soy foods are safe when eaten in amounts similar to typical Asian diets (two servings per day). Direct patients to our handout Natural Health Products and Breast Cancer [Complementary & Alternative Therapies] for more information. Use our Tamoxifen patient handout to help start a discussion on non-pharmacologic management of hot flushes.

Reviewed Nov 2, 2017     


Probiotic supplements are generally not recommended for patients who are undergoing chemotherapy. Supplements refer to non-dietary sources such as tablets and capsules. It is generally considered safe to consume yogurt. However, it may be prudent to avoid yogurts with “Probiotic” claims as they may contain higher amounts of live bacterial culture than regular yogurt.  The following is an excerpt from the November 2011 issue of the Systemic Therapy Update (1): 
Although probiotics are safe to use in healthy individuals, they can potentially become pathogenic and cause infections in immunocompromised patients. Many patients receiving chemotherapy drugs have weakened immune systems because of chemotherapy‐induced leukopenias. A 2006 review conducted by Boyle et al. cited 12 cases of bacterial sepsis and 24 cases of fungal sepsis that were likely related to probiotics.  All of the cases occurred in patients with pre‐existing morbidities. Patients receiving chemotherapy should NOT take probiotic supplements unless they have consulted their oncologist to discuss the risks and benefits.

1. Kalyn R. FAQ: Use of Probiotics During Chemotherapy Treatment. Systemic Therapy Update Newsletter. 2011;14(11):3-4.

Revised January 15, 2016

SOURCE: Complementary and Alternative Medication FAQs ( )
Page printed: . Unofficial document if printed. Please refer to SOURCE for latest information.

Copyright © BC Cancer Agency. All Rights Reserved.

    Copyright © 2017 Provincial Health Services Authority